Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

What Drugs Cause Td Movements?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

Drugs that can cause tardive dyskinesia (TD) can be found in a variety of places, from prescription medications to over-the-counter medications. TD movements are involuntary muscle movements that can be caused by the long-term use of certain drugs. These movements can range from facial tics to rapid blinking, lip smacking, and tongue protrusion. In this article, we’ll take a look at the drugs that can cause TD and the symptoms to watch for if you suspect that you or someone you know may be experiencing TD.

What Drugs Cause Td Movements?

What Substances Can Induce TD Movements?

Tardive dyskinesia (TD) is a neurological disorder characterized by involuntary, repetitive movements of the face, tongue, and other body parts. TD is most commonly caused by antipsychotic medications, but certain other drugs can also induce TD movements. In this article, we will discuss the specific drugs that can cause TD.

Antipsychotic medications are the most common cause of TD. These drugs are used to treat schizophrenia, bipolar disorder, and other mental illnesses. Common antipsychotics that can lead to TD include haloperidol, chlorpromazine, fluphenazine, clozapine, and risperidone. Other medications, such as metoclopramide, are also associated with TD, though they are less commonly used.

Antidepressants

Antidepressants are medications used to treat depression and other mood disorders. While not as commonly associated with TD as antipsychotics, certain antidepressants can still lead to the development of TD. These include tricyclic antidepressants such as amitriptyline and imipramine, as well as newer medications such as bupropion and venlafaxine.

Antihistamines

Antihistamines are drugs used to treat allergies and other conditions. They can also cause TD movements, especially when used in high doses or for extended periods of time. Common antihistamines associated with TD include diphenhydramine, hydroxyzine, meclizine, and promethazine.

Other Drugs That Can Cause TD

In addition to antipsychotics, antidepressants, and antihistamines, certain other drugs can also lead to TD. These include metoclopramide, an anti-nausea drug; lithium, a mood stabilizer; and baclofen, a muscle relaxant.

Drugs Used to Treat Parkinson’s Disease

Drugs used to treat Parkinson’s disease, such as levodopa, can also increase the risk of developing TD. This is especially true in patients who have been taking these medications for a long period of time.

Drugs Used to Treat Gastrointestinal Disorders

Drugs used to treat gastrointestinal disorders, such as loperamide and domperidone, can also cause TD. These drugs should be used with caution in patients with a history of TD or other neurological disorders.

Risk Factors for Developing TD

Certain factors can increase the risk of developing TD, including age, gender, and pre-existing neurological conditions. Elderly patients, especially those over the age of 65, are at an increased risk for developing TD. Women are also more likely to develop TD than men. Additionally, patients who have had a previous episode of TD are at an increased risk for developing TD again.

Long-Term Use of Medication

Long-term use of certain medications, such as antipsychotics, antidepressants, and antihistamines, can increase the risk of developing TD. This is especially true for patients who have been taking these medications for more than two years.

Genetic Factors

Genetic factors can also increase the risk of TD. Patients who have a family history of TD are more likely to develop the disorder. Additionally, certain genetic mutations, such as those in the DRD3 gene, have been associated with an increased risk of TD.

Related Faq

What Drugs Cause TD Movements?

Answer: TD (Tardive Dyskinesia) movements are involuntary, repetitive, and usually rhythmic movements of the body caused by certain medications. The most common drugs known to cause TD movements are antipsychotics, which are typically used to treat mental illnesses such as schizophrenia, bipolar disorder, and depression. Other drugs such as some anti-nausea medications, certain anti-seizure medications, and anti-Parkinson’s medications may also cause TD movements.

How Can TD Movements Be Identified?

Answer: TD movements can manifest in a variety of ways, including facial grimacing, tongue protrusion, lip smacking, rapid blinking, and repetitive chewing or lip-pursing. These movements often occur while the patient is awake, or sometimes while they are sleeping. They typically occur in the face and neck, but may also occur in the arms, legs, or torso.

What Are the Long-term Effects of TD Movements?

Answer: TD movements can cause a variety of long-term disabilities if left untreated. These can include physical problems such as impaired coordination and balance, as well as cognitive and emotional issues such as depression, anxiety, and difficulty concentrating. TD movements may also cause social difficulties, such as embarrassment or social isolation.

Can TD Movements Be Treated?

Answer: Yes, TD movements can be treated in a variety of ways. The most common treatment is to reduce or discontinue the use of the offending medications. In some cases, alternative medications can be used to reduce or eliminate the TD movements. Other treatments may involve physical, occupational, or speech therapy, as well as counseling and lifestyle changes.

Are There Any Natural Remedies for TD Movements?

Answer: There are some natural remedies that may help to reduce or eliminate TD movements. These include dietary changes, such as avoiding caffeine, alcohol, and processed foods. Exercise can also help to reduce the severity of TD movements. Additionally, certain supplements such as omega-3 fatty acids, magnesium, and B vitamins may be beneficial.

What Are the Potential Side Effects of Treating TD Movements?

Answer: As with any treatment, there may be potential side effects from treating TD movements. These can include nausea, fatigue, and increased anxiety. Some medications or alternative treatments may also interact with other medications and cause additional side effects. It is important to speak with a doctor before starting any treatment plan and to report any concerning side effects as soon as possible.

Drugs that cause TD movements can have serious consequences, both physically and mentally. Fortunately, there are treatments available to manage the symptoms of TD and reduce the risk of further complications. If you or someone you know is taking any of these drugs and are experiencing TD movements, it is important to speak to a physician immediately for proper evaluation and treatment. With the right care and support, the effects of TD can be minimized, allowing for improved quality of life.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment